Alert archive / Tennessee / Flash Flood Warnings in 2014

Flash Flood Warning 124, NWS Memphis, TN

September 2, 20144 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Sep 2, 2014, 6:32 PM CDT for 4 counties in Tennessee. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2014, 6:32 PM CDT (23:32 UTC)
Expired
Sep 2, 2014, 9:30 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crockett County, TN, Dyer County, TN, Gibson County, TN, Lauderdale County, TN

The radar

The Memphis radar (KNQA), 94 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 7:15 PM CDTFLASH FLOODTrenton, TNFLOODING WATER ON SOUTH COLLEGE STREET IN TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 11.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2125 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2125 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

783 
WGUS54 KMEG 022332
FFWMEG
TNC033-045-053-097-030230-
/O.NEW.KMEG.FF.W.0124.140902T2332Z-140903T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
632 PM CDT TUE SEP 2 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  SOUTHEASTERN DYER COUNTY IN NORTHWEST TENNESSEE...
  CENTRAL GIBSON COUNTY IN NORTHWEST TENNESSEE...
  NORTHEASTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 930 PM CDT

* AT 632 PM CDT... 1 TO 3 INCHES OF RAINFALL HAS OCCURRED OVER THE
  PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1
  TO 3 INCHES OF RAIN OVER THE NEXT HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILAN AND
  TRENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3608 8873 3606 8869 3587 8871 3579 8934
      3582 8936 3582 8940 3577 8944 3577 8950
      3593 8956 3611 8877

$$
2 follow-up statements
247 
WGUS74 KMEG 030102
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
802 PM CDT TUE SEP 2 2014

TNC033-045-097-030112-
/O.CAN.KMEG.FF.W.0124.000000T0000Z-140903T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CROCKETT TN-DYER TN-LAUDERDALE TN-
802 PM CDT TUE SEP 2 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHEASTERN
LAUDERDALE...SOUTHEASTERN DYER AND NORTHERN CROCKETT COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3606 8869 3587 8871 3584 8891 3585 8893
      3604 8907 3605 8907 3611 8877

$$

TNC053-030230-
/O.CON.KMEG.FF.W.0124.000000T0000Z-140903T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GIBSON TN-
802 PM CDT TUE SEP 2 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
CENTRAL GIBSON COUNTY...

AT 802 PM CDT...DOPPLER RADAR ESTIMATES 4 TO 6 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL
PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MILAN AND
TRENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3606 8869 3587 8871 3584 8891 3585 8893
      3604 8907 3605 8907 3611 8877

$$
258 
WGUS74 KMEG 030224
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
924 PM CDT TUE SEP 2 2014

TNC053-030234-
/O.EXP.KMEG.FF.W.0124.000000T0000Z-140903T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GIBSON TN-
924 PM CDT TUE SEP 2 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM CDT FOR CENTRAL
GIBSON COUNTY...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3606 8869 3587 8871 3584 8891 3585 8893
      3604 8907 3605 8907 3611 8877

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 6:22 PM CDT, 10 minutes earlier.

Area forecast discussion, Sep 2, 6:22 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
622 PM CDT TUE SEP 2 2014

.UPDATE...
UPDATED FOR 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 315 PM CDT TUE SEP 2 2014/

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED THIS AFTERNOON ALONG AN OUTFLOW
BOUNDARY FROM A DECAYING NOCTURNAL MCS OVER THE OZARK PLATEAU. THIS
OUTFLOW BOUNDARY DELINEATED THE WARM SECTOR...WHICH WAS SOUTHEAST
OF A FOREST CITY AR... TO MEMPHIS TO DYERSBURG TN LINE AT 3 PM.
BEST LOW LEVEL INSTABILITY WAS NOTED OVER NORTH MS... THIS WILL BE
THE AREA MOST FAVORED FOR THUNDERSTORMS INTO EARLY EVENING.

WHILE THUNDERSTORMS GRADUALLY DISSIPATE OVER NORTH MS THIS EVENING...
MODELS DEPICT ADDITIONAL THUNDERSTORM FORMATION OVER THE CENTRAL
PLAINS. MODELS MAY BE OVERDOING THE IMMEDIATE UPSTREAM CONVECTIVE
POTENTIAL... GIVEN THE COOL BUBBLE HIGH FROM THIS MORNING/S MCS
OVER THE OZARK PLATEAU. IN ANY CASE...BUILDING MIDLEVEL HEIGHTS
AND WEAKER ZONAL STEERING WINDS SHOULD KEEP THE BULK OF OVERNIGHT
THUNDERSTORMS TO THE NORTH.

THUNDERSTORMS CHANCES FOR WEDNESDAY AND THURSDAY WILL LIKELY BE
DRIVEN BY DIFFERENTIAL SURFACE HEATING AND SUBTLE LOW LEVEL BOUNDARY
INTERACTIONS UNDER THE UPPER RIDGE. TEMPS WILL AVERAGE WELL ABOVE
NORMAL...WITH HEAT INDICES THURSDAY LIKELY IN EXCESS OF 100 DEGREES.

UPPER LEVEL HEIGHTS FALLS OVER THE MUCH OF THE CENTRAL AND
NORTHERN CONUS WILL DRIVE A SURFACE COLD FRONT INTO THE OHIO
VALLEY AND SOUTHERN PLAINS BY FRIDAY EVENING. LOW LEVEL MOISTURE
POOLING AND STRONGER MIDLEVEL WINDS WILL BRING AN INCREASE IN
DAYTIME RAIN CHANCES FOR THE MIDSOUTH. GFS MEX GUIDANCE TEMPS
APPEAR TOO WARM FOR THE PATTERN...PARTICULARLY IF PREFRONTAL
THUNDERSTORMS DEVELOP AS DEPICTED BY THE GFS AND ECMWF.

ECMWF AND GFS MODELS HAVE REMAINED CONSISTENT IN BRINGING A COLD
FRONT THROUGH THE MIDSOUTH ON SATURDAY. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS AND LOW LEVEL COLD ADVECTION SHOULD
PROVIDE A NOTICEABLE COOLDOWN FOLLOWING THE MIDWEEK HEAT.

SUNDAY WILL SEE BEST RAIN CHANCES FOLLOW THE FRONT ON IT/S WAY TO
CENTRAL/SOUTH MS. DRIER AIR WILL EDGE IN FROM THE NORTH TO CLOSE
OUT THE WEEKEND AND PERSIST INTO MONDAY. LOW LEVEL WILL RETURN TO
THE SOUTHERLY DIRECTION ON TUESDAY...AS UPPER HEIGHTS BUILD IN
ADVANCE OF A MIDWEEK LONGWAVE UPPER TROF DROPPING INTO THE CENTRAL
PLAINS AND NORTHERN PLAINS.

PWB

&&

.AVIATION...
00Z TAF CYCLE

WEAK FRONTAL BOUNDARY OVER EAST CENTRAL ARKANSAS AND WEST
TENNESSEE WILL KEEP EVENING CONVECTION AROUND THE TAF
SITES...WITH MKL HAVING A PERIOD OF ON STATION ACTIVITY. LATER
IN THE NIGHT CONFIDENT THAT IFR STRATUS AND FOG WILL DEVELOP AND
PERSIST THROUGH MID MORNING...OTHERWISE CONDITIONS WILL BE VFR.
LIGHT SOUTH/VARIABLE WINDS WILL INCREASE TO 5-9 KTS AFTER 03/18Z.

JAB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Sep 2, 4:59 PM CDT, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
459 PM CDT TUE SEP 2 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-040000-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
459 PM CDT TUE SEP 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
PORTIONS OF WEST TENNESSEE...NEAR THE TENNESSEE RIVER VALLEY...AND
NORTHEAST MISSISSIPPI THROUGH THIS EVENING. STRONG TO DAMAGING
WINDS WILL BE THE PRIMARY SEVERE WEATHER THREAT. ANY STORM WILL
ALSO BE CAPABLE OF HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SELF ACTIVATION IS ENCOURAGED IN AREAS WHERE SEVERE THUNDERSTORM
WARNINGS ARE ISSUED THIS EVENING. PLEASE RELAY ANY REPORTS OF SEVERE
WINDS AND DAMAGE...INCLUDING ANY DOWNED TREES OR POWER LINES...TO
THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

JLH

In the hours before

Special weather statement, Sep 2, 4:19 PM CDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
419 PM CDT TUE SEP 2 2014

MSZ002-012-013-021-022-022200-
YALOBUSHA MS-PANOLA MS-MARSHALL MS-LAFAYETTE MS-CALHOUN MS-
419 PM CDT TUE SEP 2 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN MARSHALL COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 8 MILES WEST OF WATER VALLEY AT 419 PM
CDT...MOVING EAST AT 35 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CALHOUN...LAFAYETTE...MARSHALL...PANOLA AND YALOBUSHA
COUNTIES...INCLUDING LOCATIONS NEAR HOLLY SPRINGS NATIONAL FOREST...
OXFORD AND WATER VALLEY...SHOULD MONITOR THIS STORM CLOSELY. THIS
SIGNIFICANT WEATHER ALERT ALSO INCLUDES SARDIS LAKE.

&&

LAT...LON 3459 8966 3459 8924 3407 8925 3407 8985
TIME...MOT...LOC 2119Z 268DEG 29KT 3419 8973
Special weather statement, Sep 2, 5:23 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT TUE SEP 2 2014

MSZ014-015-022300-
UNION MS-PONTOTOC MS-
523 PM CDT TUE SEP 2 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

  NORTHERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTH CENTRAL UNION COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 8
MILES SOUTHWEST OF ECRU AT 524 PM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN PONTOTOC AND UNION COUNTIES...INCLUDING LOCATIONS NEAR
PONTOTOC AND TRACE STATE PARK...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3418 8883 3419 8919 3440 8920 3442 8882
TIME...MOT...LOC 2224Z 261DEG 35KT 3431 8912

Nearby

Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.